Heavy Snow, Perry
- When
- December 13, 11:00 AM EST to 8:00 PM EST
- Where
- Perry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.737, -82.236 (the zone’s center; the record gives no point)
An upper level disturbance crossed during the afternoon and evening of the 13th as a jet streak transitioned through a broad upper level trough across the Great Lakes. Despite little to no low level support, the disturbance was able to produce accumulating snow across central and eastern Ohio during the afternoon and early evening.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
An upper level disturbance crossed during the afternoon and evening of the 13th as a jet streak transitioned through a broad upper level trough across the Great Lakes. Despite little to no low level support, the disturbance was able to produce accumulating snow across central and eastern Ohio during the afternoon and early evening. The bulk of the accumulation came during between 4:00 PM and 7:00 PM EST, as a stronger band moved across. There was a very sharp gradient to the snowfall. New Lexington, in Perry County and Eagleport in northern Morgan County, received about 4 inches of snow, while McConnelsville in central Morgan County only received an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 13, 6:17 AM EST, 4 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 617 AM EST Tue Dec 13 2016 .SYNOPSIS... Upper level disturbance crosses today. Very cold Thursday and Friday. Storm system this weekend with wintry mix initially then becoming all rain. && .NEAR TERM /THROUGH TONIGHT/... As of 610 AM Tuesday... No changes. Radar lit up with virga, but haven't seen any reports on the ground yet, so forecast should still be on track. As of 200 AM Tuesday... Broad upper level trof in zonal flow brings a disturbance through today. This will cause light snow in SE Ohio today driven more by jet dynamics while rain will be more prevalent in the far south driven more by low level forcing. The middle section of our forecast area may escape precipitation altogether. Perry county Ohio has the best shot at accumulating snow, but with warm soil temps, do not expect a whole lot of accumulation. Further, most of the forcing is to the north of our area, so precipitation just brushes our borders. So, no advisories expected attm. High pressure builds tonight as cold air mass approaches. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 230 AM Tuesday... Main story of the short term is the frigid air mass that will settle into the region. 850 mb temps drop below -20C for most of the CWA by Thursday. As the cold air filters in, have isolated to scattered snow showers across the northern mountainous counties Wednesday night. Not a whole lot of moisture to work with, but with such cold temperatures anticipate some light accumulations in the mountains. Both Wednesday and Thursday nights will be very cold with lows in the single digits for many...and below zero at higher elevations. Winds will be light across most of the forecast area, so wind chill values bottom out near to just above zero across the lowlands. However a stiffer breeze is expected at higher elevations which will likely lead to the need for wind chill headlines. Will continue this mention in the HWO. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 230 AM Tuesday... Temperatures begin to warm some on Friday, but still a chilly day expected. As a surface low moves out of the central Rockies and into the lower Ohio River Valley, precipitation will be on the increase late Friday into Friday night. Initially precip should start as all snow -- with come accumulation possible, especially in the northern mountains. However, as 850mb temperatures warm Friday night, we will likely see a transition to wintry mix including some freezing rain into Saturday morning. Surface temperatures climb on Saturday under decent WAA which will change all the precipitation over to rain. A cold front moves through Saturday night into Sunday with rain changing to snow. Quite a bit of uncertainty right at the end of the long term -- with the ECMWF lingering precip through Monday across the east, while the GFS dries out much quicker. For now, went with a consensus blend and kept things mostly dry. && .AVIATION /11Z TUESDAY THROUGH SATURDAY/... 00Z Tuesday thru 00Z Wednesday... As of 615 AM Tuesday... VFR for the moment. Frontal system will nose closer this morning. Colder air behind front will likely result in snow showers which could bring more MVFR or even IFR conditions as the day wears on though believe only northern TAF sites should be impacted before 00Z Wed. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY... FORECAST CONFIDENCE: Low. ALTERNATE SCENARIOS: Mixed precip/IFR in the north may be more widespread than currently indicated. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE TUE 12/13/16 UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EST 1HRLY 05 06 07 08 09 10 11 12 13 14 15 16 CRW CONSISTENCY H H H H H H H H H H M M HTS CONSISTENCY H H H H H H H H H H M L BKW CONSISTENCY H H H H H H H H H H L L EKN CONSISTENCY H H H H H H H H H H M M PKB CONSISTENCY M M M M M L L M H M L L CKB CONSISTENCY M H H H H H M H H H M M AFTER 12Z WEDNESDAY... IFR possible in stratus Tuesday night into Wednesday morning, and in mixed wintry precipitation Friday night through Saturday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JW/MZ NEAR TERM...JW SHORT TERM...MZ LONG TERM...MZ AVIATION...JW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 246 AM EST TUE DEC 13 2016 WVZ523-526-140800- NORTHWEST POCAHONTAS-SOUTHEAST RANDOLPH- 246 AM EST TUE DEC 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. LOW TEMPERATURES AND GUSTY WINDS MAY COMBINE TO PRODUCE DANGEROUS WIND CHILL VALUES WEDNESDAY NIGHT THROUGH FRIDAY MORNING. A WIND CHILL ADVISORY MAY BE NEEDED. A WINTRY MIX OF PRECIPITATION IS POSSIBLE FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>522-524-525-140800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-UPSHUR-BARBOUR- NORTHWEST RALEIGH-SOUTHEAST RALEIGH-NORTHWEST FAYETTE- SOUTHEAST FAYETTE-NORTHWEST NICHOLAS-SOUTHEAST NICHOLAS- NORTHWEST WEBSTER-SOUTHEAST WEBSTER-SOUTHEAST POCAHONTAS- NORTHWEST RANDOLPH- 246 AM EST TUE DEC 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL WEST VIRGINIA...NORTHEAST WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHEAST WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A WINTRY MIX OF PRECIPITATION IS POSSIBLE FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 heavy snow, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662595, 662596.